Skip to main content

Dr. Linder's Blog

BREAST AUGMENTATION COMPLICATIONS

Posted On: June 17, 2009 Author: The Office of Dr. Stuart Linder Posted In: Breast Augmentation, Breast Revision

BREAST AUGMENTATION COMPLICATIONS/HEMATOMA, HOW TO AVOID IT

When patients undergo breast augmentation or breast revision surgery, especially when implants are placed behind the muscle, there is always risk for a bleeding or hematoma to occur.  As a result, in Dr. Linder’s practice he prefers that patients 1) do not take aspirin, Advil, Motrin, Excedrin, Ibuprofen or nonsteroidal anti-inflammatory medications within two weeks prior to the operation, if possible, in order to reduce bleeding.  Also, patients who can refrain from elevating their arms above their shoulders may have a reduced incidence of bleeding and hematomas postoperatively.  Patients in Dr. Linder’s practice are instructed not to lift their arms above their shoulders to wash their hair or to reach for an upper cupboard item.  This can increase stretching of the pectoralis major muscle, tearing arterial vessels, causing significant hematomas requiring immediate intraoperative intervention, including evacuation of the hematoma, bleeding, hemostasis, irrigation, and drain placement.

The number one complication of all surgeries, including breast augmentation, is bleeding or hematoma.  Again, following the rules of your surgeon should greatly reduce this incidence.